Heidi wrote the following letter to several United States Senators, urging them to hold a congressional hearing about the harm done by fluoroquinolones.
I am writing, along with many others, to ask you to conduct a Congressional Hearing immediately into why adequate warnings have not been placed on fluoroquinolone antibiotic labels, including Levaquin, Cipro, Avelox and others, to also include ‘cartilage damage’ and ‘mitochondrial toxicity’. This is in addition to the two already existing black box warnings for ‘tendon rupture’ and ‘peripheral neuropathy-nerve damage’. I also urge you to demand that the FDA notify ALL DOCTORS to cease the widespread prescribing of Fluoroquinolone antibiotics on an outpatient basis; and to further restrict dispensing of these strong antibiotics to urgent life threatening cases where all else has failed and within a hospital setting. Perhaps some pre-certification process could be implemented for prescribing these drugs on an outpatient basis ONLY to those few who rely on them for serious medical conditions, have experienced no side effects, and with their fully informed consent. The desire to retain the strongest antibiotics to fight increasing super-bugs is understandable even when problems are reported, but perhaps the solution is in very strict and limited distribution of these drugs. Instead, these mega antibiotics are often set up as the go-to formulary antibiotics in many hospitals, some elder care facilities, and used as a cure-all in some physician’s offices for minor to moderate problems.
Our medical system should also establish a means to better educate doctors regarding updated potential side effects and interactions of drugs. Doctors also need an efficient process for reporting patient’s drug side effects to the FDA and incentives or controls may be needed to implement this. Improved monitoring by the FDA and quicker reaction when issues arise is also needed. Greater effort may require better government funding for the FDA so they can effectively do their jobs without relying so heavily on funding from drug companies, a potential conflict of interest. Furthermore, FDA testing of suspected problems with drugs should be conducted by independent laboratories and not by the drug companies that manufacture the product and have billions at stake.
I am a 60-year old female and had the misfortune of being prescribed Levofloxacin (generic Levaquin) for bronchitis on April 24, 2013, by a physicians assistant. This was while my primary care doctor was away on National Guard duty. After 1-3 days, I was so impaired that I could barely move. Initially I thought I had a very terrible flu as my entire body was extremely achey with most joints making popping noises. Both hips became worse as the week progressed, with very severe joint pain and both hips locking up while changing positions or direction. Getting up from a sitting position was painful and I had to use hiking poles to walk or negotiate stairs. I could hardly bend over and dressing and showering became difficult.
I had trouble lifting my left leg forward and it gave way several times. I began to think I was getting polio or some strange disease until on day seven I read the drug flyer and single black box warning about ‘severe joint pain and to stop taking immediately, worse if age 60 or older or worse if on prednisone’. I was almost 59 at the time and had been taking prednisone daily for 14 years. Who would think that an antibiotic could do this level of damage so quickly? I phoned CVS about my predicament and they told me Levaquin (and generic) had some reported problems and to file an FDA Medwatch form which I did almost immediately. When I told the physician’s assistant about my reaction to Levaquin he gave me a weird look and said “there’s no way to know”!
During the remainder of 2013 the bilateral hip pain and locking up problems persisted with varying minor improvement toward year end. I had MRIs suspecting labral tears in the hips, was treated by a pain management doctor, received cortisone shots, went to physical therapy for months, and consulted an orthopedic surgeon. I also saw my primary care doctor upon his return and he agreed that my bilateral hip problems were very likely from the Levofloxicin since he had known me for years and knew that I was fairly active and problem-pain free before this. He mentioned another physicians assistant in his practice that had also suffered with serious side effects from Levofloxicin. During this timeframe my physical problems were obvious and conversations with several other people who had also taken Levaquin/Levofloxicin revealed that 7 out of 11 were badly impacted from it as well. Two of these people have required surgeries in the knee or hip. The problems of some resolved several months later but the problems of others still persist.
In most cases, when they suspected the direct connection with Levaquin/Levofloxicin, they were dismissed by their doctors. In addition, none of these doctors informed their patients about the FDA Medwatch form and to my knowledge no one else has filled out the form. The result is ‘no record of serious problems’.
During 2014 my hip problems worsened. I tried more physical therapy, got high quality MRIs confirming acetabulum labral tears in both hip joints as well as arthritis, and consulted three more orthopedic surgeons. Acetabulum-labral tears will not heal without surgery and arthritis can be accelerated as a result of labrum tears. The conclusion by the surgeons is that my problems will not resolve and that I will need both hips replaced.
I easily found clinical-peer reviews on-line, authored by the Mayo Clinic, NIH and other doctors, citing the likely causal relationship of Fluoroquinolones to musculoskeletal damage of cartilage, tendons, ligaments, and healing of bone. One NIH peer review of Fluoroquinolones referenced trial results including ‘destruction of cartilage in load bearing joints of juvenile animals in the study’, with a conclusion to not give Fluoroquinolones to children. I found reports by the FDA and others acknowledging that these drugs can also cause ‘mitochondrial toxicity’, another serious problem. Drugs should not be considered innocent ‘forever’ until proven guilty over and over. A recent NBC newscast cites FDA statistics of 1,200 deaths and 100,000 people ‘reporting’ serious side effects from these potentially toxic drugs. ‘Actual’ numbers are estimated to be ten times the ‘reported’ numbers (via FDA Medwatch form). The widespread dosing and impacts of these drugs on many thousands of people in the USA and abroad, while vast numbers of serious problems are reported and suspected, is disturbing on a scale that is inconceivable.
I am more fortunate than so many others who have lost their jobs, homes, or more from these potentially debilitating drugs and believe this miscarriage of medicine has gone on far too long. We deserve to hear from the FDA about adverse events related to Levaquin, Cipro, and Avelox and all their generics through a Congressional Hearing, as do doctors and patients. Physicians, researchers, and victims like me are ready to testify. Thank you for your concern regarding this critical issue which affects thousands of people in your state and throughout this country. This could be you, your elderly parent, or your child. As a society, we must DO NO HARM!